Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 49, NWS Paducah, KY

April 19, 2002Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 19, 2002, 3:47 PM CDT for Scott County, Stoddard County, Missouri. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 3:47 PM CDT (20:47 UTC)
Expired
Apr 19, 2002, 5:00 PM CDT
In force
73 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 4:00 PM CDTHail 1.75Brownwood, MOGolf ball size hail fell on BB Highway just south of Brownwood.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 192047
SVRPAH
MOC201-207-192200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN MISSOURI
  STODDARD COUNTY IN MISSOURI

* UNTIL 500 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF BLOOMFIELD...MOVING
  SOUTHEAST AT 20 MPH.

  ANOTHER SEVERE STORM WAS NEAR CHAFFEE...OR 5 MILES NORTHWEST OF 
  BENTON. IT WAS ALSO MOVING SOUTHEAST AT 20 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:40 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 19, 1:40 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT FRI APR 19 2002

MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE CONVECTION THROUGH
SUNDAY EVENING...AND THEN THE DEGREE OF COOLING FOR MONDAY.

LARGE AREA OF SHOWERS AND SOME STRONG THUNDERSTORMS OVER THE
EVANSVILLE TRI STATE AREA SEEMS TO BE TIED TO GOOD WARM ADVECTION
PATTERN.  MEANWHILE...MORE ISOLATED LARGE STRONG/SEVERE STORMS WERE
APPROACHING SOUTHEAST MISSOURI.  EXPECT THE CLUSTER TO THE NORTHEAST
TO MOVE OUT OF THE AREA BY ISSUANCE TIME...WITH POSSIBLY SOME
LINGERING RAINS IN THE FAR EAST.  HOWEVER...THE STORMS OVER
SOUTHEAST MISSOURI ARE LIKELY TO BE A FLY IN THE OINTMENT INTO THE
EVENING ACROSS SOUTHERN ILLINOIS OR WESTERN KENTUCKY.

OTHERWISE TONIGHT...MOST OF THE AREA SHOULD BE DRY INTO THE EARLY
MORNING HOURS...WHEN THE FRONT FINALLY MOVES INTO THE AREA WITH
SHOWERS AND THUNDERSTORMS ALONG AND BEHIND IT.  WILL GO WITH
OCCASIONAL WORDING AFTER MIDNIGHT IN THE NORTH...WHILE SOUTHERN
ZONES WILL BE DEPENDENT ON THE TRENDS THIS AFTERNOON.  THE MESOETA
AND AVN ARE IN AGREEMENT IN PUSHING THE FRONT THROUGH THE ENTIRE
AREA BY AROUND 18Z SATURDAY...SO WILL POST LIKELY POPS THROUGHOUT
THE AREA FOR SATURDAY.

FOR SATURDAY NIGHT THE FRONT WILL BECOME STATIONARY AND MAY BEGIN TO
MOVE BACK TO THE NORTH LATE.  WILL SEE LIKELY POPS AGAIN...PRIMARILY
LATE...ACROSS THE NORTHERN ZONES...WITH CHANCE POPS SOUTH.  WILL
KEEP SIMILAR POP ARRANGEMENT FOR SUNDAY...AS THE WARM FRONT WILL BE
ALONG THE NORTHERN EDGE OF THE AREA AND THE COLD FRONT APPROACHES
SOUTHEAST MISSOURI BY LATE AFTERNOON.  LATE SUNDAY AFTERNOON AND
EARLY EVENING WILL LIKELY BE OUR BEST CHANCE FOR WIDESPREAD
ORGANIZED SEVERE WEATHER AS THE COLD FRONT SWEEPS ACROSS THE AREA.

WILL MENTION HEAVY RAINFALL FOR TONIGHT AND SATURDAY WITH LIKELY OR
BETTER POPS.  COULD CONTINUE TO SEE HEAVY RAIN THROUGH SUNDAY
EVENING...BUT WILL NOT MENTION IT BEYOND THE FIRST TWO PERIODS.  A
FLOOD WATCH MAY BE NECESSARY...BUT AM NOT CONFIDENT ENOUGH IN THE
EVOLUTION OF THE PRECIPITATION TO ISSUE IT AT THIS TIME.

THE EXTENDED PERIODS WILL NOT BE DRASTICALLY DIFFERENT FROM CURRENT
FORECAST...BUT MAY SEE SOME WRAPAROUND CLOUDS AND COOLER
TEMPERATURES ACROSS THE EVV AREA ON MONDAY...AS AN UPPER TROUGH DIGS
FURTHER SOUTH TO OUR EAST THAN PREVIOUSLY EXPECTED.  RAPID WARM UP
IS IN STORE FOR TUESDAY WITH ANOTHER SHOT AT CONVECTION FOR
WEDNESDAY.  THE END OF THE WEEK LOOKS MILD AND DRY.

GENERALLY WENT NEAR THE WARMER MAV GUIDANCE THROUGHOUT THE
FORECAST...AND EVEN WENT A BIT ABOVE IT FOR SUNDAYS HIGHS.

.PAH...NONE.

In the hours before

Local storm report, Apr 19, 1:31 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    FORT BRANCH               IN   0.75 INCH HAIL
04/19/02   GIBSON                         REPORTED BY GIBSON COUNTY
                                          SHERIFFS OFFICE
Local storm report, Apr 19, 1:55 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    OAKLAND CITY              IN   0.75 INCH HAIL
04/19/02   GIBSON                         REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 19, 2:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    GLENALLEN                 MO   1.75 INCH HAIL
04/19/02   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE

0231 PM    PIEDMONT                  MO   1.75 INCH HAIL
04/19/02   WAYNE                          REPORTED BY TRAINED
                                          SPOTTERS

0238 PM    3S MARBLE HILL            MO   2.50 INCH HAIL
04/19/02   BOLLINGER                      REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 19, 2:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    1N LUTESVILLE             MO   1.50 INCH HAIL
04/19/02   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE

0236 PM    PIEDMONT                  MO   0.88 INCH HAIL
04/19/02   WAYNE                          REPORTED BY WAYNE COUNTY
                                          SHERIFFS OFFICE
Local storm report, Apr 19, 3:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    2N ADVANCE                MO   FUNNEL CLOUD
04/19/02   STODDARD                       REPORTED BY EOC
Local storm report, Apr 19, 3:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    3N BELL CITY              MO   FUNNEL CLOUD
04/19/02   STODDARD                       REPORTED BY EOC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:04 AM CDTSevere Thunderstorm WarningPAHMississippi26 min
Apr 19, 2:01 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne74 min
Apr 19, 2:58 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Stoddard47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.